Maine, 2012Hail and Damaging Winds in Maine, July 14, 2012
July 14, 2012 · NWS GYX · 3 events in 2 counties and zones
A weak frontal boundary sagging south from Canada was the focus for isolated convection during the mid to late afternoon hours on the 14th. One of these cells became severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary sagging south from Canada was the focus for isolated convection during the mid to late afternoon hours on the 14th. One of these cells became severe producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 14, 1:57 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 14, 1:57 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SAT JUL 14 2012
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN PLACE OVER NORTHERN NEW ENGLAND
TONIGHT. A WEAK LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM
THE WEST ON SUNDAY AND THEN MOVE ACROSS THE AREA SUNDAY NIGHT.
ANOTHER FRONTAL BOUNDARY WILL MOVE THROUGH TUESDAY NIGHT AND
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVER NEW ENGLAND FOR THE
REMAINDER OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WEAK BOUNDARY SLIDING SOUTH ACROSS NORTHERN NEW ENGLAND MAY
PROVIDE ENOUGH FOCUS FOR SOME ISOLATED CONVECTION TONIGHT.
OTHERWISE...WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE
OVERNIGHT. MOS GUIDANCE IS ONLY HINTING AT SOME ISOLATED PATCHES
OF FOG...SO WILL LEAVE IT MOSTLY OUT OF THE FORECAST TONIGHT. THIS
IS ESPECIALLY TRUE AS ONLY A FEW LOCATIONS SAW ANY APPRECIABLE FOG
THIS MORNING. OVERNIGHT LOWS WILL BE RATHER WARM WITH 50S OVER THE
MOUNTAINS AND 60S ELSEWHERE.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BE ENTRENCHED OVER THE REGION FOR THE START OF
THE PERIOD. AN OPEN WAVE ALOFT WILL MOVE ACROSS THE AREA LATE
SUNDAY AND SUNDAY NIGHT. THIS FEATURE LOOKS RATHER ROBUST WITH
GOOD DYNAMICS AND SHOULD PROVIDE A FOCUS FOR SOME ORGANIZED
CONVECTION. MODELS SEEM TO BE A BIT SLOWER WITH THIS FEATURE AND
BRING IT THROUGH DURING THE OVERNIGHT RATHER THAN THE LATE
AFTERNOON HOURS TOMORROW. OBVIOUSLY...WITH THE FOCUS A LITTLE
FURTHER AWAY FROM MAX HEATING...THUNDERSTORM DYNAMICS WILL NOT BE
QUITE AS STRONG AS ORIGINALLY EXPECTED. STILL...WE COULD SEE SOME
DECENT STORMS DURING THE EARLY EVENING HOURS TOMORROW. WILL HOLD
OFF ON ENHANCED WORDING FOR NOW.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
WEAK SHORT WAVE CROSSES THE REGION MONDAY...ALLOWING FOR SCT
SHOWERS DURING THE MIDDAY THROUGH AFTN HOURS. INSTABILITY IS
LIMITED...HWVR WILL ADD THE PSBLTY OF A TSTM AS WELL. HIGHEST POPS
ONCE AGAIN WILL BE UP IN THE MTNS.
LATE TUESDAY AND TUESDAY NIGHT A MORE VIGOROUS COLD FRONT WILL
APPROACH THE REGION. AS THE UPPER LEVEL TROUGH
APPROACHES...SHOWERS AND TSTMS WILL ERUPT OVER THE REGION. IT WILL
BE VERY HOT AND HUMID AS WELL. EXPECT THE POSSIBILITY OF STG WINDS
AND HAIL IN ANY OF THE STRONG STORMS. PRECIPITABLE WATER VALUES
WILL BE VERY HIGH AS WELL...AND SURFACE DEW POINTS WILL BE RUNNING
IN THE UPPER 60S TO AROUND 70 DEGS. LOOK FOR SOME OF THE STORMS TO
PRODUCE LCLY HVY RNFL DESPITE RELATIVELY FAST MOTION.
THEREAFTER...A LARGE CANADIAN HIGH PRES SYSTEM BUILDS SE FROM
CANADA. THIS WILL ALLOW FOR MUCH COOLER AND DRIER WX FROM
WEDNESDAY ONWARDS.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MAINLY VFR TONIGHT AND SUNDAY. MVFR CIGS/VSBYS IN
SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING. THERE
COULD BE SOME AREAS OF FOG SUNDAY NIGHT THAT WOULD DROP TAF SITES
TO IFR/LIFR FOR A FEW HOURS IN THE MORNING.
LONG TERM...CEILINGS IMPROVING TO VFR MONDAY. VFR MONDAY THROUGH
TUESDAY...HWVR AREAS OF MVFR CEILINGS AND VSBY IN THUNDERSTORMS TUESDAY
AFTERNOON AND NIGHT. HIGH PRES BRINGING IN MUCH DRIER AIR WITH
CLEARING SKIES DURING IN THE MID TO LATE WEEK TIMEFRAME.
&&
.MARINE...
SHORT TERM...NO FLAGS EXPECTED.
LONG TERM...NO FLAGS. HWVR...WINDS MAY BECOME GUSTY OUT AHEAD OF
AND BEHIND STG COLD FRONT TUESDAY INTO WEDNESDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 14, 3:44 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
444 AM EDT SAT JUL 14 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-150845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
444 AM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-150845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
444 AM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Somerset
- When
- July 14, 2:51 PM EST to 2:55 PM EST
- Where
- Somerset County, 2.02 mi SW of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.760, -69.410
A severe thunderstorm downed trees on Main Street between Pittsfield and Burnham.
Thunderstorm Wind, Somerset
- When
- July 14, 2:52 PM EST to 2:56 PM EST
- Where
- Somerset County, 3 mi W of Pittsfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.780, -69.441
A severe thunderstorm downed trees on Crawford Road near Pittsfield.
Hail, Waldo
- When
- July 14, 3:20 PM EST to 3:24 PM EST
- Where
- Waldo County, 2.55 mi ENE of Burnham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.690, -69.430
A severe thunderstorm produced 1 inch hail in Burnham.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400391, 400392, 400389.